Alabama, 2018

Tornadoes and Hail in Alabama, February 7, 2018

February 7, 2018 · NWS BMX · 9 events in 7 counties and zones

A line of thunderstorms moved across Central Alabama during the early morning hours of Wednesday, February 7, 2018. Supercells embedded within the line were responsible for producing large hail, damaging winds, and several tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A line of thunderstorms moved across Central Alabama during the early morning hours of Wednesday, February 7, 2018. Supercells embedded within the line were responsible for producing large hail, damaging winds, and several tornadoes. Severe weather was not anticipated as most model guidance indicated insufficient instability and wind shear for the development of supercells, tornadoes and other severe convective hazards. Even so, a marginal risk was highlighted for the western and southern portions of Central Alabama. The storms exhibited organization and frequent lightning, indicators that instability was likely higher than expected. The radar signatures were marginal at best and therefore, only a few Severe Thunderstorm Warnings were issued during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 7, 3:06 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Feb 7, 3:06 AM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
306 AM CST Wed Feb 7 2018

.SHORT TERM...
Today and Tonight.

A quasi-stationary front is currently oriented from northern
Louisiana to northern Mississippi to far northern Alabama with a
couple waves of low pressure located around it. A strong thermal
contrast is evident, with 1 AM temperatures at 65 in Jackson and 37
in Memphis. Widespread showers and embedded thunderstorms are
located along and behind the front. A pre-frontal QLCs has also
begun to form over near the MS/AL border. Further east,
embedded waves in the southwest flow aloft and warm air advection
are causing bands of light to moderate rain to lift northeastward
across Central Alabama. CAMs are in good agreement that this QLCS
will move eastward and then make a a southeastward turn due to the
push from the front as it moves across Central Alabama this morning.
The cold front will also begin to surge southeast in the wake of the
waves of low pressure. SPC mesoanalysis indicates that the nearest
surface-based instability is over southwest/south-central
Mississippi and the Alabama Gulf Coast, where dew points are in the
mid 60s. Meanwhile dew points remain in the 50s across much of
Central Alabama northwest of I-85.

The QLCS will likely be elevated rather than surface-based for most
of the area as it moves through this morning, suggesting that while
wind gusts of 40-50 mph are possible, winds will likely stay below
severe limits. The possible exception will be generally along and
south of the US80/I-85 corridors, where some weak surface-based
instability will develop between 6 AM and noon. An isolated severe
wind gust may be possible in those areas, but the threat is expected
to be too marginal to include in the HWO. Given the low-level shear,
the potential for a brief tornado in these far southern areas may be
non-zero. But the west-southwest to east-northeast QLCS orientation,
mainly parallel to the 0-3 km shear vector, appears unfavorable for
mesovortex generation. The only possible exception would be if storm-
scale processes allow any segments to take on more of a north-south
orientation. Given the orientation, the weak instability, and weak
lapse rates, the potential for a brief tornado near the I-85
corridor remains too low to include in the HWO. We will continue to
monitor mesoscale trends through the morning.

Rainfall amounts of 1.5 to 2.5 inches are possible this morning,
with locally higher amounts. This should not be enough for flash
flooding, but some minor flooding in poor drainage/urban areas will
be possible. Right now it looks the heaviest amounts will not be in
the usually flood-prone areas.

Strong cold air advection will cause temperatures to fall through
the afternoon, into the 40s for the northern and western counties. A
decent area of post-frontal rainfall should continue behind the
front given continued southwest flow over-running the front ahead of
the positively tilted shortwave trough, and 850-700 mb
frontogenesis. The rain will end by late afternoon in the northern
and western counties, with some light rain lingering across the
south through the evening. Temperatures will fall below freezing
north of I-20 overnight, well behind the area of precipitation,
though any remaining moisture on roadways could re-freeze.

32/Davis

.LONG TERM...
Thursday through Tuesday.

Thursday will present the best opportunity for dry conditions across
Central Alabama in the extended. The cold front will be to our south
as upper level flow briefly becomes more zonal. Drier air will
spread into the area as surface high pressure crosses the Ohio River
and Tennessee Valleys, and quickly to the East Coast by Friday
morning.

Low level winds become southerly and moisture returns northward
Friday as the upper level pattern amplifies in response to a trough
digging southward across the Rockies, putting Central Alabama under
a more southwesterly flow pattern. This increase in moisture and
isentropic lift will be aided by weak upper level impulses moving
across the area and result in rain chances each period through the
end of the week. The trough will enhance an area of low level
convergence, and a weak front will move into the area on Sunday. The
front does not do much to counter the moist pattern however, and
with southwesterly flow aloft and continued southerly low level
flow, rain chances will remain into early next week.

14

&&

.AVIATION...
06Z TAF Discussion.

Sct to numerous light showers will continue to spread across
central Alabama thru 10z, with vsbys mainly above 5 miles. Cigs
have not lowered as expected, and have delayed the onset of MVFR
cigs. Most impactful weather will be along a pre-frontal band of
showers and thunderstorms. IFR conds will likely occur along the
line due to low vsbys associated with heavy rainfall. Lcl cigs
blo 1000 ft agl also expected with the heavier downpours. The
band of convection should be near the I-59 corridor by 11z and
near the I-85 corridor by 15z. Widespread IFR cigs expected behind
the front, with a gradual rise in cigs after 18z across the
northern TAF sites and after 21z at KMGM and KTOI.

58/rose

&&

.FIRE WEATHER...

Widespread rainfall and scattered thunderstorm are possible today
as a cold front moves through the area. Dry conditions return
briefly for Thursday. A wet pattern will set up for the end of the
week through the beginning of next week, with rain chances
mentioned each day. There are no fire weather concerns at this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     57  30  54  33  59 / 100   0   0   0  30
Anniston    61  31  55  37  59 / 100  10   0  10  40
Birmingham  60  31  56  37  60 / 100  10   0   0  40
Tuscaloosa  60  32  57  37  61 / 100  10   0   0  40
Calera      62  33  57  38  59 / 100  10   0  10  40
Auburn      63  38  59  41  56 / 100  50   0  10  40
Montgomery  65  39  60  40  61 / 100  50   0  10  40
Troy        69  41  61  43  60 / 100  50   0  10  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Feb 7, 4:10 AM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
410 AM CST Wed Feb 7 2018

ALZ011>015-017>050-081315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
410 AM CST Wed Feb 7 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Feb 7, 2:46 AM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
246 AM CST WED FEB 7 2018

ALZ022-030-031-070945-
Greene AL-Pickens AL-Sumter AL-
246 AM CST WED FEB 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PICKENS...NORTHERN
GREENE AND NORTH CENTRAL SUMTER COUNTIES UNTIL 345 AM CST...

At 245 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Prairie Point to near Paulette. Movement was
east at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Aliceville, Carrollton, Pickensville, Union, McMullen, Panola, West
Greene, Benevola, Johnston Lake, Bevill Lock And Dam, Garden, New
West Greene, Mantua, Jena, Knoxville, Snoddy, Dillburg, George Downer
Airport, Kirk and Pleasant Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3323 8831 3328 8784 3302 8783 3302 8773
      3293 8778 3291 8835
TIME...MOT...LOC 0845Z 262DEG 38KT 3317 8838 3294 8851

32/Davis
Special weather statement, Feb 7, 3:22 AM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Birmingham AL
322 AM CST WED FEB 7 2018

ALZ015-023-071015-
Walker AL-Tuscaloosa AL-
322 AM CST WED FEB 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WALKER AND TUSCALOOSA
COUNTIES UNTIL 415 AM CST...

At 322 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Curry to 6 miles northwest of Bankhead
Lock And Dam to near Mantua. Movement was east at 60 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Tuscaloosa, Northport, Jasper, Sumiton, Cordova, Dora, Holt, Lake
View, Brookwood, Coaling, Vance, Parrish, Coker, Sipsey, West
Jefferson, Gorgas Steam Plant, Samantha, McFarland Mall, Lake Lurleen
State Park and Tuscaloosa Amphitheater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3360 8742 3396 8721 3398 8714 3389 8709
      3386 8696 3380 8695 3377 8702 3366 8706
      3361 8718 3355 8719 3347 8734 3331 8716
      3328 8707 3328 8709 3319 8720 3313 8720
      3313 8728 3301 8732 3302 8783 3321 8784
TIME...MOT...LOC 0922Z 257DEG 52KT 3392 8717 3352 8745 3302 8799

32/Davis
Special weather statement, Feb 7, 3:34 AM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Birmingham AL
334 AM CST WED FEB 7 2018

ALZ017-024-071015-
Jefferson AL-Blount AL-
334 AM CST WED FEB 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT AND NORTHERN JEFFERSON
COUNTIES UNTIL 415 AM CST...

At 334 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Sipsey to 6 miles north of Bull City.
Movement was east at 70 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Northern Birmingham, Trussville, Gardendale, Leeds, Moody,
Fultondale, Oneonta, Sumiton, Blountsville, Cleveland, Dallas, Center
Point, Pleasant Grove, Clay, Pinson, Tarrant, Adamsville, Warrior,
Kimberly and Graysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3411 8631 3394 8637 3393 8633 3389 8634
      3382 8643 3380 8658 3372 8653 3358 8655
      3346 8733 3350 8726 3353 8727 3355 8719
      3360 8719 3366 8706 3377 8702 3380 8695
      3392 8692 3395 8679 3405 8670 3415 8636
TIME...MOT...LOC 0934Z 253DEG 61KT 3387 8704 3351 8725

32/Davis
Special weather statement, Feb 7, 4:16 AM CST, 52 minutes before
Special Weather Statement
National Weather Service Birmingham AL
416 AM CST WED FEB 7 2018

ALZ023>025-034-071100-
Bibb AL-Jefferson AL-Shelby AL-Tuscaloosa AL-
416 AM CST WED FEB 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TUSCALOOSA...WEST
CENTRAL SHELBY...NORTHEASTERN BIBB AND SOUTHWESTERN JEFFERSON
COUNTIES UNTIL 500 AM CST...

At 415 AM CST, Doppler radar was tracking a strong thunderstorm over
Mercedes Benz Of Alabama, or 14 miles east of Holt, moving east at 45
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southwestern Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer,
Pelham, Helena, Indian Springs Village, Lake View, Brookwood,
Coaling, Vance, Woodstock, North Johns, Oak Mountain State Park,
Maylene, Lake Wildwood, Patton Creek, Hoover Metropolitan Stadium and
Mercedes Benz Of Alabama.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3312 8738 3334 8737 3343 8678 3319 8671
TIME...MOT...LOC 1015Z 260DEG 41KT 3322 8726

32/Davis
Special weather statement, Feb 7, 4:44 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Birmingham AL
444 AM CST WED FEB 7 2018

ALZ025-071130-
Shelby AL-
444 AM CST WED FEB 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHELBY COUNTY UNTIL
530 AM CST...

At 443 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Ross Bridge to near Maylene. Movement was east
at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hoover, Pelham, Chelsea, Childersburg, Wilsonville, Indian Springs
Village, Vincent, Harpersville, Westover, Highland Lakes, Fowler
Lake, Vandiver, Greystone, Meadowbrook, Mount Laurel, Brook Highland,
Lake Purdy, Oak Mountain State Park, Sterrett and Hoover Veterans
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3350 8648 3350 8638 3339 8638 3336 8634
      3334 8637 3329 8636 3327 8641 3328 8643
      3326 8642 3324 8646 3321 8647 3319 8671
      3339 8677 3342 8675 3342 8672 3343 8672
      3346 8668 3347 8661 3349 8658 3352 8648
TIME...MOT...LOC 1043Z 254DEG 45KT 3338 8685 3320 8690

32/Davis

The radar

The Columbus AFB radar (KGWX), 140 km away, was scanning. The volume nearest the first event began at 11:10 UTC.

Open the radar archive at this moment

Event by event

7 tornado, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sumter

When
February 7, 5:08 AM CST to 5:09 AM CST
Where
Sumter County, 1.8 mi NNE of Boyd
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.642, -88.303

Convenience store lost part of its roof and shingles reported blown off a nearby home.

Tornado, Sumter

When
February 7, 5:11 AM CST to 5:14 AM CST
Where
Sumter County, 0.34 mi WSW of Siloam to 1.67 mi E of Siloam
Rating
EF0
Path length
1.97 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
32.428, -88.276

The National Weather Service surveyed damage near Siloam in southern Sumter County and determined the damage was consistent with an EF0 tornado, with maximum sustained winds near 80 mph. The tornado started on the east side of a private lake south of Buck Creek where it uprooted two trees, one causing minor damage to a lake house roof. The tornado continued east into a forested area near Buck Creek where it uprooted several more trees. The tornado continued east toward a convenience store at the intersection of County Road 9 and Highway 17. It caused heavy roof damage to the south side of a house and tore two pieces of sheet metal off of the convenience store. The tornado continued east through a densely forested area and tree damage was found further east along a portion of Walker Road between Highway 17 and U.S. Highway 80. The tornado likely dissipated just to the east of this point.

Tornado, Marengo

When
February 7, 5:44 AM CST to 5:57 AM CST
Where
Marengo County, 2.59 mi NNW of Old Spring Hill to 3.11 mi NW of Faunsdale
Rating
EF1
Path length
10.07 mi
Path width
1,100 yd
Continued into
Hale, Al (BMX)
Reported by
NWS Storm Survey
Coordinates
32.464, -87.790

The National Weather Service surveyed damage in northern Marengo County and determined the damage was consistent with an EF1 tornado, with maximum sustained winds near 100 mph. The tornado began near the intersection of U.S. Highway 43 and County Road 54 where damage to cedar trees was observed. The tornado continued east through a heavily forested area and crossed French Creek. Tree damage was observed along County Road 1. The tornado moved further east crossing Alabama Highway 69 where, on the north side, a large tree crushed the south side of a single wide mobile home. Further south, on the south side of the path, near Windsor Drive and Alabama Highway 69, a large farm equipment building lost its roof and walls while wooden supports remained intact. Two mobile homes nearby sustained minor damage to their roofs and siding on the south side. A recreational camper was blown over and crushed a vehicle. Trees were uprooted and split in the vicinity. The tornado pushed east, paralleling Windsor Drive, and caused additional damage to trees that were either uprooted or split. The damage peaked where a single wide mobile home was lofted and blown to the northeast about 30 feet from its original position. The mobile home was less than a year old but appeared to lack any substantial anchoring system. The walls and roof were completely torn away from the floor base and nearly all of the contents were deposited downwind. This appears to be the climax of the tornado's intensity, and winds were estimated to be near 100 mph. To the south of the mobile home's original position was a metal barn that collapsed and destroyed. The tornado made a slight turn to the northeast where it caused damage to an agricultural crop sprinkler system and snapped a power pole along Allenville Road. It then crossed U.S. Highway 80 and damaged two road signs and caused timber damage. The tornado continued northeast and crossed into Hale County near Cottonwood Creek.

Tornado, Bibb

When
February 7, 5:51 AM CST to 5:52 AM CST
Where
Bibb County, 0.29 mi WSW of Bibb Mill to 0.37 mi ENE of Bibb Mill
Rating
EF0
Path length
0.67 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
32.948, -86.925

The National Weather Service surveyed damage in southeast Bibb County and determined the damage was consistent with an EF0 tornado, with maximum sustained winds near 65 mph. The tornado touched down just to the west of Shady Grove Road just north of the Randolph Community. About 20-30 trees were either snapped or uprooted. Roof damage occurred to one home on Shady Grove Loop when a tree fell on it. Another home had a few shingles removed on Alabama Highway 139. The tornado dissipated just to the east of Highway 139.

Tornado, Hale

When
February 7, 5:57 AM CST to 5:58 AM CST
Where
Hale County, 4.94 mi ESE of Gallion to 5.93 mi S of Sledge
Rating
EF0
Path length
1.36 mi
Path width
455 yd
Reported by
NWS Storm Survey
Coordinates
32.481, -87.618

The National Weather Service surveyed damage in southeast Hale County and determined the damage was consistent with an EF0 tornado, with maximum sustained winds near 65 mph. This tornado was a continuation of a tornado that began near Highway 43 in Marengo County. The tornado crossed into Hale County near Cottonwood Creek and was in a dissipation phase, only producing some minor damage to trees before it dissipated near County Road 25.

Tornado, Chilton

When
February 7, 6:03 AM CST to 6:06 AM CST
Where
Chilton County, 2.07 mi WNW of Jemison to 1.09 mi NNE of Jemison
Rating
EF0
Path length
2.49 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
32.958, -86.784

The National Weather Service surveyed damage in northern Chilton County and determined the damage was consistent with an EF0 tornado, with maximum sustained winds near 80 mph. The tornado began near the intersection of County Road 25 and County Road 42, about 2 miles west of the city of Jemison, and traveled east along County Road 42. Damage was minimal at first and confined to downed limbs and a loss of metal roofing and shingles on a few structures. The tornado quickly intensified and grew wider near the intersection of County Road 42 and County Road 38, where numerous structures sustained damage. The St. James Highland Bible Church lost a significant portion of its metal roof and wooden trusses. The roof did not appear to be particularly well constructed, and the damage was consistent with winds near 80 mph. Supporting evidence for the classification of a tornado was quite strong in this location, and debris from the church was thrown northward across the path of the tornado. Several homes near this location also sustained a loss of shingles and other roof covering materials. The tornado weakened somewhat as it moved towards downtown Jemison, where falling trees caused significant damage to mobile homes near the intersection of Patton Street and Hotel Street. As the tornado moved just east of U.S. Highway 31, damage was relatively minor and limited to carports, shingles, and a few uprooted trees. The tornado dissipated about one quarter mile east of U.S. Highway 31 near Chilton Circle.

Tornado, Autauga

When
February 7, 7:04 AM CST to 7:08 AM CST
Where
Autauga County, 2.1 mi N of Independence to 2.01 mi W of Joffre
Rating
EF0
Path length
1.97 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
32.560, -86.717

The National Weather Service surveyed damage in central Autauga County and determined the damage was consistent with an EF0 tornado, with maximum sustained winds near 70 mph. The tornado touched down just to the west of County Road 79 in rural Autauga County and moved eastward towards County Road 19. Numerous trees were snapped and uprooted along the path. The damage path widened just to the west of County Road 19. A single family home sustained minor siding damage and several trees were snapped an uprooted around the home. Splattering of debris was noted on two sides of the home. The tornado dissipated near County Road 19.

Tornado, Marengo

When
February 7, 7:16 AM CST to 7:18 AM CST
Where
Marengo County, 0.8 mi SW of Nicholsville to 0.75 mi SSE of Nicholsville
Rating
EF0
Path length
0.78 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
32.012, -87.910

The National Weather Service surveyed damage in extreme southern Marengo County near the town of Nicholsville and determined the damage was consistent with an EF0 tornado, with maximum sustained winds near 60 mph. The tornado touched down in the Nicholsville Community just to the northwest of Crystal Lane. Several trees were uprooted or snapped as the tornado crossed Crystal Lane. A barn then sustained significant roof damage, where pieces of the metal roof were thrown about. Additional trees were snapped and uprooted as the tornado crossed County Road 87 and Nicholsville Road. The most significant damage occurred along Nicholsville Road where a portable metal carport was turned upside down, and two large pine trees were snapped. A large barn sustained significant roof damage very close to where the pine trees were snapped. Pieces of the metal roof were thrown at least 100 yards across a field to the east of the barn. A few trees were snapped or had a few large limbs broken off across the field east of Nicholsville Road. The estimated ending point of the tornado was at this location, as no further damage was found to the east.

Hail, Lee

When
February 7, 9:15 AM CST
Where
Lee County, 0.58 mi E of Powledge
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
32.630, -85.140

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyThe tornado archive for Alabama, 2018Warnings in Alabama, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742909, 741943, 742741, 742744, 742743, 742745, 742746, 742747, 742749.